Backing up, this spring I had a trial of Adderall for ADD. It briefly seemed to have a positive effect, but that passed. We considered increasing the dosage, but I ended up stopping it instead.
When I started taking Adderall, I would decide to do something (work, cleaning, whatever) and immediately do it. This is unlike my normal behavior, which usually involves an indeterminate period of procrastination between deciding to take action and actually doing anything. Unfortunately, I fell back into my old habits within a few weeks.
A couple of months after I stopped the Adderall, on June 8th, I had a seizure. I was walking down the sidewalk, decided I wasn't feeling too good, sat down on the ground, and woke up in a bed in the ER. The followup CT, EEG, and MRI didn't show anything out of the ordinary. I had a similar experience in 1998, and the attitude of the neurologist is that sometimes seizures just happen, and if I have one seizure every 18 years or so, that's not so bad.
I spent two months after that feeling "off". My balance felt weird, and I sometimes felt more substantially unwell, like I was in danger of another seizure.
A couple of weeks ago, I started taking Lexapro for anxiety, and immediately started feeling "normal" again. This is a little bit of a surprise, because Lexapro must be taken daily and has a ramp up period before the full effects are felt.
It had become clear that I had developed a fear of having another seizure that was interfering with my life and was getting worse. As part of this, if I felt mentally "off" in any way, I would sit, or in some cases, lie down, until it passed. The frequency and duration of these events seemed to be increasing until I started the Lexapro, when they stopped at once.
I haven't felt perfect since then, but when I have felt at all unwell, I have told myself that it's fine and gone on with what I've been doing. I have not been having escalating symptoms since starting the Lexapro. This implies that a large part of what I've been experiencing this summer has been anxiety about having seizures, and I've been misinterpreting that anxiety as a possible warning of an oncoming seizure.
As a bonus effect, I've always been a high tension person, and the Lexapro has reduced my overall stress level. This feels quite nice and is something of a relief.
On the other hand, since then I've been struggling to accomplish anything. Fear of seizures was definitely interfering with my ability to get work done, and now that is controlled. But instead I feel a certain lack of motivation. It's almost as if I rely on my baseline anxiety as a motivator, and now that that's been reduced, I don't have adequate drive to do the work I need to do.
So I restarted the Adderall. The combination of Adderall and Lexapro was catastrophic. Adderall has potential side effects of jitteriness, anxiety, etc. (It is, after all, a stimulant.) When I had been taking Adderall alone, I did not feel these side effects at all. And Lexapro is supposed to reduce anxiety. But taking both together causes my anxiety to explode. I had a severe panic attack. I spent the onset of the panic attack in certainty that I was about to have another seizure, until it went on long enough that I decided that if I was having a seizure, I would have lost consciousness by now. Turns out I was probably just hyperventilating, even though I was trying to take slow breaths in order to relax.
It wasn't exactly clear what had happened, but I stopped the Adderall, because there is a small seizure risk associated with it. Things calmed down, I was feeling better, the Lexapro was working, but I was still struggling with motivation.
So we decided to restart the Adderall, at a lower dosage. This time when the panic came on, it was clear that it was triggered by the Adderall. Adderall is clearly not the solution to my problems.
So I'm still trying to find the way forward. I don't know what to make of the fact that Adderall by itself does not cause panic, but when I also take a drug which is supposed to (and clearly does) reduce panic, the combination with Adderall makes me a dysfunctional wreck.